Alert archive / Hawaii / Winter Storm Warnings in 2017
Winter Storm Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Nov 27, 2017, 3:44 PM HST for Hawaii County, Hawaii. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2017, 3:44 PM HST (01:44 UTC)
- Expired
- Nov 28, 2017, 1:20 PM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 282 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
453 WWHW40 PHFO 280144 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 344 PM HST Mon Nov 27 2017 HIZ028-281445- /O.UPG.PHFO.WS.A.0004.171128T0400Z-171129T0400Z/ /O.NEW.PHFO.WS.W.0005.171128T0144Z-171129T0400Z/ Big Island Summits- 344 PM HST Mon Nov 27 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST TUESDAY... * WHAT...Heavy snow occurring. Total accumulations of 4 to 8 inches expected through Tuesday. Rain may also mix with the snow in between bursts of heavier snow showers. * WHERE...Big Island Summits. * WHEN...Until 6 PM Tuesday. This warning may need to be extended. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. Strong winds are also possible. This will make travel very hazardous or impossible. $$
2 follow-up statements
140 WWHW40 PHFO 281316 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Tue Nov 28 2017 HIZ028-290230- /O.CON.PHFO.WS.W.0005.000000T0000Z-171129T0400Z/ Big Island Summits- 316 AM HST Tue Nov 28 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Heavy snow occurring. Additional snow accumulations of 1 to 3 inches are expected, although rain may also mix with the snow at times. * WHERE...Big Island Summits. * WHEN...Until 6 PM today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times and difficult travel conditions to the summits. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. This will make travel very hazardous or impossible. $$ Birchard
994 WWHW40 PHFO 282320 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 120 PM HST Tue Nov 28 2017 HIZ028-291230- /O.CAN.PHFO.WS.W.0005.000000T0000Z-171129T0400Z/ /O.NEW.PHFO.WW.Y.0006.171128T2320Z-171129T1600Z/ Big Island Summits- 120 PM HST Tue Nov 28 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Additional snow accumulations of up to two inches and thin ice on roads through Wednesday morning. * WHERE...The summits of Mauna Kea and Mauna Loa on the Big Island. * WHEN...Until 600 AM Wednesday. Additional winter weather is possible Wednesday night and Thursday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. Heavy snow has ended for now but additional snow is possible overnight and roads could become icy. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow and thin ice will cause travel difficulties. Be prepared for snow covered roads and limited visibilities. Postpone travel to the area if possible. If you must travel to the summits, use extreme caution while driving. $$ Donaldson
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Nov 27, 10:21 AM HST, 5 hours 23 minutes earlier.
Area forecast discussion, Nov 27, 10:21 AM HST, 5 hours 23 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1021 AM HST Mon Nov 27 2017 .SYNOPSIS... A ridge of high pressure will maintain breezy trades over the next few days. Deep moisture near Maui and the Big Island will crawl northward this week, maintaining very wet trades, especially for the southern main islands. An even stronger trough is expected to develop near the state later in the week, with the possibility for stormy weather to all islands. && .DISCUSSION... High pressure about 900 mi to the NE of the islands is moving slowly away to the NE, but a strong surface ridge extending W from the high is maintaining locally windy trades over the islands this morning. An overcast band of layered mid- and high-level clouds, associated with the subtropical jet stream, is covering the islands this morning. A 1544 UTC 89 GHz SSMIS pass provided by NASA SPoRT was quite helpful, revealing bands of showery low clouds underneath the overcast extending several hundred miles upstream from the Big Island, but an absence of deep convection at this time. There is not much change to the forecast reasoning. A mass of deeper moisture extending far to the SE from Maui and the Big Island is being enhanced by an trough in the mid-and upper-levels just W of our area, and lingering cool temperatures aloft which are helping to make the airmass a little more unstable. Models are in good agreement showing warming in the mid-levels as the trough weakens and shears out to the E. At the same time, though, the subtropical jet will lift N, allowing the deeper moisture to creep up the island chain. With only limited instability and dynamics to work with, we expect more of a prolonged, steadier moderate- to-heavy rainfall event rather than very intense rainfall rates in showers and thunderstorms. However, the duration of the persistent moderate to heavy rainfall and the antecedent moist conditions may lead to some flooding (especially windward slopes where orographic forcing will be maximized). The weather pattern settles down just a bit through midweek as weak mid-level ridging builds nearby. A relatively strong surface ridge will continue N of the islands. Although there are some minor disagreements on the timing, both the GFS and ECMWF gradually bring deep tropical moisture up the chain. Thus, it looks like wet, breezy trades through mid-week with the wet weather spreading from Maui county and the Big Island to the rest of the main Hawaiian Islands. Later in the work week, the models show a new mid-level shortwave digging into the longwave trough position just W of the islands. The models are handling the shortwave energy a little differently, but most of them generally have the idea that surface cyclogensis will occur somewhere SW of the islands starting on Thu. Such features, though, are notoriously difficult for the models to predict, much less their eventual evolution. The details in our local weather depend very highly on if, and where the surface low develops, how strong it is, and where it goes. There is still very poor run-to-run and model-to-model agreement at this point beyond Thursday. We have wet weather painted in the forecast, but we will need to wait until we see better model consensus to refine how windy or stormy it might get. && .AVIATION... High pressure north of the state will keep a breezy to windy trade wind flow in place today, with the trades backing off slightly tonight. Deep tropical moisture has overspread windward sections of the Big Island and Maui, and expect prevailing MVFR and IFR conditions to continue here through 28/18z. Across the remaining islands, the airmass is not quite as moist, so temporary MVFR cigs/vsbys are expected in passing SHRA through the duration of the TAF forecast period. AIRMET Sierra is in effect for mountain obscuration across windward sections of Kauai Oahu Molokai Maui and the Big Island. Some improvement is possible over Oahu and Kauai later today, but the other islands should remain socked in through 28/18z. AIRMET Tango is in effect for moderate to isolated severe low level turbulence over and downwind of the terrain of all islands. This AIRMET is expected to remain in effect through the remainder of the day. AIRMET Tango is also in effect for moderate upper level turbulence due to a jet stream in the vicinity of the islands. && .MARINE... The Gale Warning for the Alenuihaha Channel is in effect through this afternoon. A Small Craft Advisory is posted across all other waters through Tuesday, for a combination of winds and seas. The winds will continue to see a gradual weakening trend, leaving SCA wind conditions likely only through the channels tomorrow and Wednesday. However, the combination of a declining north swell, a building north- northwest swell, and wind waves, will keep combined seas at SCA conditions for waters exposed to the north through much of the week. A High Surf Advisory is posted for north facing shores, due to the declining north swell. Surf should fall below advisory levels later today. This swell may also cause surges in north facing harbors on Maui and the Big Island today. A High Surf Advisory is also posted across east facing shores through Tuesday due to the increased trade wind swell from the strong winds. However, surf along east facing shores may hover around the advisory level from Wednesday through the rest of the week. A new north-northwest swell is forecast to build Tuesday and peak late Tuesday night, with surf along north facing shores nearing advisory levels again Tuesday night into Wednesday. A larger north-northwest swell is then forecast to build Wednesday and Wednesday night before peaking Thursday. This swell could potentially bring warning level surf to north facing shores and advisory level surf to west facing shores from Wednesday night into Thursday night. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for N facing shores of Niihau Kauai Oahu Molokai Maui and the Big Island. High Surf Advisory until 6 PM HST Tuesday for E facing shores of Kauai Oahu Molokai Maui and the Big Island. Winter Storm Watch from 6 PM HST this evening through Tuesday afternoon for Big Island Summits. Flash Flood Watch from 6 PM HST this evening through Tuesday afternoon for Maui Windward West-Maui Leeward West-Maui Central Valley-Windward Haleakala-Leeward Haleakala-Kona-South Big Island-Big Island North and East-Kohala-Big Island Interior. Gale Warning until 6 PM HST this evening for Alenuihaha Channel. Small Craft Advisory until 6 PM HST Tuesday for all coastal waters except Alenuihaha Channel. && R Ballard/Jelsema/EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 10:45 PM HST | Areal Flood Advisory | HFO | Hawaii | 9 hr |
| Nov 28, 1:20 PM HST | Winter Weather Advisory | HFO | Hawaii | 62 hr |
Nearby
Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.